Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 52, NWS Norman, OK

April 20, 2005Beckham County, Greer County, Harmon County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 20, 2005, 6:21 PM CDT for Beckham County, Greer County, Harmon County, Oklahoma. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 20, 2005, 6:21 PM CDT (23:21 UTC)
Expired
Apr 20, 2005, 7:15 PM CDT
In force
54 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Beckham County, OK, Greer County, OK, Harmon County, OK

The radar

The Altus AFB radar (KFDR), 95 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 3:50 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.4 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2005-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2005-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-441 J/kg
Mixed-layer LCL
2031 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
-53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 1:49 PM CDT, 4 hours 32 minutes earlier.

Area forecast discussion, Apr 20, 1:49 PM CDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
149 PM CDT WED APR 20 2005

.DISCUSSION...DRYLINE EXTENDS FROM CENTRAL KS SSWWD INTO FAR NW
OK..AND THEN SWD ACROSS THE ERN TX PANHANDLE TO NEAR SNYDER. LOW
LEVEL MOISTURE IS PERHAPS A BIT BETTER THAN YDAY..BUT OVERALL
CAPE/SHEAR PROFILES ARE PRETTY SIMILAR TO YDAY. PERHAPS ONE IMPORTANT
DIFFERENCE APPEARS TO BE SUBTLE WAVE PROGRESSING NEWD FROM SW
TEXAS AT THE LEADING EDGE OF DRY PLUME EVIDENT IN WV IMAGERY
ACROSS NRN MEXICO INTO TX BIG BEND REGION. MULTIPLE CHANNEL WV
IMAGERY SUGGESTS THAT WAVE AXIS IS SOMEWHERE FROM JUST NORTH OF
LUBBOCK ARCING SEWD TO JUST EAST OF SAN ANGELO..MOVING NEWD AT 15-
20 MPH. ASCENT WITHIN AREA JUST IN ADVANCE OF WAVE HAS SUPPORTED
WEAK ELEVATED CONVECTION OVER CENT/WRN TEXAS MUCH OF THE MORNING.
IT LOOKS TO BE A CLOSE CALL ON TIMING..AS WAVE MAY MOVE TOO FAR
EWD TO SUPPORT DRYLINE STORMS. BUT..IF LIFT CAN BECOME
SUPERIMPOSED NEAR DRYLINE..AS CURRENT VIZ SAT IMAGES SUGGEST IT
MIGHT..STORM INITIATION AND/OR ONGOING ELEVATED CONVECTION TAPPING
INTO BOUNDARY LAYER INSTABILITY APPEARS FAIRLY DECECNT. GIVEN
CAPE/SHEAR PROFILES..SUPERCELLS WITH VERY LARGE HAIL APPEAR
LIKELY..ON CONDITION OF INITIATION.

DRYLINE WILL RETREAT WWD THIS EVENING..BUT SHUD BE ON THE MOVE EWD
FAIRLY RAPIDLY THUR MORNING..WITH COLD FRONT OVERTAKING THE
DRYLINE FROM N TO S DURING THE DAY.  IT SEEMS THAT STORMS MAY
DEVELOP EARLY/MID AFTERNOON ALONG OR JUST SOUTHEAST OF I44..WITH
BEST CHANCES OVER SCENT/SE OK 3-10 PM THUR EVENING. SECONDARY COLD
FRONT WILL THEN SWEEP SEWD THUR NITE/FRI MORNING..WITH A WINDY BUT
MILD DAY FRIDAY. WE MAY NEED TO HOIST A FIRE WEATHER WATCH FOR
MUCH OF WRN OK FOR FRI AFTERNOON IN LATER ISSUANCES.

RIDGE AXIS SETTLING OVER THE SRN PLAINS SAT/SUN SHUD BRING VERY
NICE SPRING WEATHER WITH COOL/COLD NIGHTS AND PLEASANT AFTERNOON
TEMPS IN THE 60S TO LOWER 70S. WINDS SHUD ALSO BE LIGHT MUCH OF
THE WEEKEND..AT LEAST BY APRIL STANDARDS..UNTIL SRLY RETURN FLOW
DEVELOPS WEST ON SUNDAY. NEXT CHANCE OF RAIN BEGINS LATE SUN INTO
TUE WITH NEXT WAVE..BUT MOISTURE WILL BE A PROBLEM AS SOUTH WINDS
SUN/MON WILL YET AGAIN HAVE TRAJECTORIES ORIGINATING IN THE POST
FRONTAL COOL SFC RIDGE OVER THE NRN/WRN GULF. UNTIL WE GET A
PATTERN CHANGE THAT REMOVES THE PRESENCE OF THE MEAN ERN CONUS
TROF AND SUBSEQUENT PERSISTENT LOW LEVEL RIDGING IN THE NRN GULF
OF MEXICO..CHANCES OF GETTING A TRULY TROPICAL BOUNDARY LAYER
AIRMASS INTO NTEX/OK APPEAR SLIM TO NONE.
 MILLER

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  65  84  52  74 /  20  30  10  10
HOBART OK         63  86  51  75 /  30  20  10  10
WICHITA FALLS TX  65  90  58  78 /  30  30  10  10
GAGE OK           56  80  45  70 /  30  10  10  10
PONCA CITY OK     65  82  49  70 /  20  30  10  10
DURANT OK         65  84  61  80 /  20  40  50  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, Apr 20, 4:05 PM CDT, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
405 PM CDT WED APR 20 2005

OKZ004>048-050>052-TXZ083>090-211200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING ACROSS WESTERN OKLAHOMA AND ADJACENT PARTS OF NORTH
TEXAS.

LOCATION...
WEST OF A LINE FROM MEDFORD... TO WATONGA... TO LAWTON OKLAHOMA...
AND TO AREAS JUST EAST OF WICHITA FALLS TEXAS.

TIMING...
SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH THE LATE AFTERNOON AND
INTO THE EVENING.

IMPACTS...
SUPERCELLS WILL PRODUCE VERY LARGE HAIL...UP TO BASEBALL SIZE...
ALONG WITH DAMAGING WIND GUSTS TO 65 MPH.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA CAN BE EXPECT TO BE INVOLVED IN SEVERE WEATHER OPERATIONS
THROUGH LATE AFTERNOON AND INTO THE EVENING HOURS.

DISCUSSION...
SUPERCELL THUNDERSTORMS WILL DEVELOP EAST OF THE DRY LINE ACROSS FAR
WESTERN OKLAHOMA AND WESTERN NORTH TEXAS.

FOR COMPLETE DETAILS CONCERNING THE LOCATION...DEVELOPMENT AND
MOVEMENT OF WEATHER FEATURES...REFER TO THE LATEST REGIONAL WEATHER
DISCUSSION...OR CHECK THE NWS NORMAN WEBSITE - WEATHER.GOV/NORMAN -
FOR GRAPHICS CONCERNING THIS DEVELOPING WEATHER SITUATION.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY APR 21.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF CENTRAL AND
EASTERN OKLAHOMA ON THURSDAY...AS THE DRY LINE AND A COLD FRONT SWEEP ACROSS
THE AREA.

THE NEXT CHANCE FOR THUNDERSTORMS IS SUNDAY NIGHT INTO TUESDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
THURSDAY.

A GRAPHICAL OUTLOOK CAN BE FOUND ON THE WEB AT WEATHER.GOV/NORMAN.

SMITH

In the hours before

Special weather statement, Apr 20, 4:26 PM CDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
426 PM CDT WED APR 20 2005

OKZ004-202145-
HARPER OK-
426 PM CDT WED APR 20 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARPER COUNTY.

AT 426 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER LAVERNE...
MOVING NORTHEAST AT 20 MPH.

THIS STORM MAY BECOME SEVERE RAPIDLY THROUGH 445 PM.

PEOPLE IN HARPER COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

 MILLER
Special weather statement, Apr 20, 4:52 PM CDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
452 PM CDT WED APR 20 2005

OKZ004-202215-
HARPER OK-
452 PM CDT WED APR 20 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR NORTHWEST HARPER COUNTY.

AT 452 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTH OF
ROSSTON... MOVING NORTH-NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS TO AROUND 50 MPH ARE
LIKELY OVER NORTHWEST HARPER COUNTY... IN AREAS NORTH OF ROSSTON...
THROUGH AT LEAST 515 PM.

PEOPLE IN HARPER COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

 MILLER
Special weather statement, Apr 20, 5:18 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
518 PM CDT WED APR 20 2005

OKZ004-202235-
HARPER OK-
518 PM CDT WED APR 20 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR NORTHWEST HARPER COUNTY.

AT 518 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTH OF
ROSSTON... MOVING NORTH-NORTHEAST AT 20 MPH.

PEA TO DIME SIZE HAIL AND WIND GUSTS FROM 30 TO 40 MPH ARE LIKELY
OVER NORTHWEST HARPER COUNTY... IN AREAS NORTH OF ROSSTON... THROUGH
AT LEAST 535 PM.

PEOPLE IN HARPER COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

 MILLER
Special weather statement, Apr 20, 6:04 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
604 PM CDT WED APR 20 2005

OKZ009-014-202330-
ELLIS OK-ROGER MILLS OK-
604 PM CDT WED APR 20 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND ROGER MILLS
COUNTIES.

A DEVELOPING THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST OF REYDON AT
604 PM CDT...MOVING NORTHEAST AT 30 MPH.

THIS STORM MAY INTENSIFY RAPIDLY THROUGH 630 PM... AND SEVERE
WEATHER MAY DEVELOP.

PEOPLE IN ELLIS AND ROGER MILLS COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

 MILLER
Special weather statement, Apr 20, 6:07 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
607 PM CDT WED APR 20 2005

OKZ021-033-034-202330-
BECKHAM OK-GREER OK-HARMON OK-
607 PM CDT WED APR 20 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM...GREER AND HARMON
COUNTIES.

AT 607 PM CDT... A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS WAS
RAPIDLY DEVELOPING BETWEEN SHAMROCK AND CHILDRESS TEXAS... MOVING
NORTHEAST AT 30 MPH.

THESE STORMS WILL LIKELY MOVE INTO WESTERN OKLAHOMA AND PRODUCE
SEVERE WEATHER BY 7 PM.

PEOPLE IN BECKHAM...GREER AND HARMON COUNTIES SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

 MILLER

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 5:31 PM CDTSevere Thunderstorm WarningOUNHarper29 min
Apr 20, 5:58 PM CDTSevere Thunderstorm WarningOUNHarper32 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.